Medline ® Abstract for Reference 11
of 'MDMA (ecstasy) intoxication'
Ecstasy (3,4-methylenedioxymethamphetamine): history, neurochemistry, and toxicology.
Rochester JA, Kirchner JT
J Am Board Fam Pract. 1999;12(2):137.
BACKGROUND: 3,4-Methylenedioxymethamphetamine (MDMA; ecstasy), a compound chemically related to stimulant and hallucinogenic drugs, has been found to induce a state of euphoria and increased self-awareness. MDMA has been increasingly used for recreational purposes, especially among college students and other young adults, and has been associated with multiple toxic effects.
METHODS: Using MEDLINE, the medical literature was searched from 1986 using the key words "ecstasy," "MDMA," and "designer drugs." Articles dating before 1986 were accessed from cross-reference of the more recent articles. A case report is described.
RESULTS: MDMA was developed in 1912 as an appetite suppressant but never became commercially successful. It resurfaced in the 1950s as a psychotherapeutic agent. In 1985 MDMA was classified as a schedule 1 drug by the Food and Drug Administration after reports of neurotoxicity in laboratory animals. It again resurfaced in the mid 1980s as a recreational drug used primarily among college students and other young adults. There are a number of case reports describing toxic effects from MDMA, including hyperthermia, rhabdomyolysis, coagulopathy, and acute renal failure. Little information is available regarding acute management or treatment of toxic ingestions.
CONCLUSIONS: MDMA ingestion has been associated with severe toxic effects. Although the literature describes numerous cases of toxic ingestion, there are no published recommendations or suggestions to guide physicians in the evaluation and treatment of such cases. By reviewing the history, neurochemistry, and toxicology of MDMA, as well as providing some guidance regarding management of toxic ingestion, we can arm the provider with valuable information for use in the acute setting. In addition, this information will assist providers in counseling young adults regarding the possible consequences of using this substance.
Department of Family and Community Medicine, Lancaster General Hospital, PA 17604, USA.